Have a High Level of Suspicion for Drug-Induced Acute Interstitial Nephritis
Adam R. Berliner MD
Derek M. Fine MD
Drugs cause the vast majority of acute interstitial nephritis (AIN), particularly in hospitalized patients. The seminal characterization of drug-induced AIN was a 1978 series of 13 patients treated with methicillin, in which AIN was accompanied by fever, rash (usually maculopapular), and peripheral eosinophilia (the classic triad of AIN), which occurred in 58%, 100%, and 100% of patients, respectively. However, methicillin use is no longer common, and the reliance on this group of signs to diagnose AIN in the context of more modern, diverse drugs may lead to missed diagnoses. Indeed, the complete triad is seen in only 5% of nonmethicillin AIN. A study of 150 AIN cases illustrates how certain signs and symptoms may be poorly sensitive for diagnosis of AIN (Fig. 252.1).
Of note, interstitial nephritis from nonsteroidal anti-inflammatory drugs (NSAIDs) may sometimes present with bland urinary sediment but heavy proteinuria, even in the nephritic range.
Dozens of drugs are known to cause AIN and theoretically any drug can be blamed.
Drugs commonly associated with AIN include penicillin derivatives, cephalosporins, aminoglycosides, sulfa-containing drugs (including furosemide and torsemide), rifampin, allopurinol, mesalamine, NSAIDs, and proton pump inhibitors.
The time from first drug dose to evidence of AIN may be only a few days (particularly upon re-exposure) or as long as 2 to 3 weeks.
You may also need